Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 258, NWS Dodge City, KS

September 12, 2005Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 12, 2005, 6:05 PM CDT for Ellis County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 6:05 PM CDT (23:05 UTC)
Expired
Sep 12, 2005, 6:45 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:05 PM CDTHAIL 0.7510 N Ellis, KS
Sep 12, 6:10 PM CDTHAIL 1.7511 Nne Ellis, KSHAIL LASTED 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 122306
SVRDDC
KSC051-122345-
/O.NEW.KDDC.SV.W.0258.050912T2305Z-050912T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTH NORTHWEST OF ELLIS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN ELLIS COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3913 9959 3894 9959 3899 9930 3912 9925

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 122332
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT MON SEP 12 2005

KSC051-122345-
/O.CON.KDDC.SV.W.0258.000000T0000Z-050912T2345Z/
ELLIS KS-
631 PM CDT MON SEP 12 2005

...A TORNADO WARNING CONTINUES FOR NORTHWESTERN ELLIS COUNTY UNTIL 
700 PM CDT...

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN ELLIS 
COUNTY UNTIL 645 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES SOUTH OF PALCO...AND MOVING NORTHEAST AT 30 MPH.

AT 610 PM CDT THE PUBLIC REPORTED GOLFBALL SIZED HAIL 11 NNE ELLIS.

LAT...LON 3913 9959 3894 9959 3899 9930 3912 9925

$$

&

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:12 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 12, 3:12 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON SEP 12 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES ARE ISOLATED SVR TSTMS EARLY TONIGHT...THEN
TSTM CHANCES TUES NIGHT INTO EARLY WEDNESDAY...AND FINALLY HIGH
TEMPS WEDNESDAY WITH PRECIP CHANCES AND COOLER AIRMASS BEHIND THE
FRONT.

UPPER AIR ANALYSIS AND WV LOOP SHOW A FAIRLY WELL DEFINED LONGWAVE
TROUGH WITH EMBEDDED JET STREAKS OF REGIONAL IMPORTANCE.  THE FIRST
OF THESE JET STREAKS WHICH PROMPTED THE STORMS LAST NIGHT ACROSS
SOUTHWEST KANSAS...WAS EJECTING NORTHEASTWARD INTO THE NORTHEASTERN
DAKOTAS AND UPPER MIDWEST.  IT HAS SINCE LEFT AN AREA OF SUBSIDENCE
IN ITS WAKE ACROSS THE CENTRAL PLAINS AS NOTED BY DARKER, DRY AREA
ON THE WV LOOP.  QUICK ON ITS HEELS, HOWEVER, IS ANOTHER JET STREAK
OF IMPORTANCE, WITH ORIGINS FROM THE SUBTROPICS.  THE LEADING EDGE
OF THIS JET...WITH ENHANCED LIFT...WAS JUST ENTERING THE HIGH PLAINS
OF SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO BY MID
AFTERNOON.  AT THE SURFACE, A DRYLINE IS IN PLACE THANKS TO BROAD,
FAIRLY STRONG SOUTHWESTERLY FLOW THROUGHOUT THE TROPOSPHERE.

CONVERGENCE ON THE DRYLINE WILL LIKELY CONTINUE INCREASING AS THE
AFTERNOON WEARS ON...WITH CONTRIBUTIONS FROM THE DEEPER LAYER
INCREASE IN UPWARD VERTICAL MOTION AHEAD OF THE SUBTROPICAL JET
STREAK.  BOUNDARY LAYER CONVERGENCE SHOULD BE ENOUGH TO OVERCOME
CONVECTIVE INHIBITION AFTER 21Z ALONG THE DRYLINE...WHICH IS SHOWN,
TO AN EXTENT, ON THE 12Z NAM AS A LINE OF ENHANCED H7 OMEGA AND
INCREASED RH ALONG THE ENHANCED CONVERGENCE AXIS.  THE UPSHOT IS
THAT AT LEAST ONE SUPERCELL THUNDERSTORMS IS EXPECTED GIVEN
CONVECTIVE INITIATION WITH AROUND 3000 J/KG CAPE FROM KHYS TO KDDC
AND POINTS SOUTH...AND MORE THAN SUFFICIENT DEEP LAYER AND LOW LEVEL
SHEAR.  IT REMAINS TO BE SEEN WHETHER A STRONG ENOUGH SUPERCELL
THUNDERSTORM CAN PERSIST TO 01-02Z WHEN 0-1KM SRH DRAMATICALLY
INCREASES TO OVER 200 M2/S2.  THIS REMINDS ME A LITTLE BIT OF THE 11
MAY 2005 EVENT WHERE ONE ISOLATED SUPERCELL FORMED JUST AFTER 00Z
AND PRODUCED A LONG-TRACKED TORNADO IN GRANT COUNTY.  CERTAINLY
SOMETHING TO WATCH THIS EVENING.

BEYOND TONIGHT...A COLD FRONT WILL BE PUSHING THROUGH EARLY IN THE
MORNING TUESDAY...WHICH WILL BRING SLIGHTLY COOLER AIR INTO
SOUTHWEST KANSAS...EXCEPT FOR THE FAR SOUTHEAST SECTIONS.  WILL GO
WITH 30 POPS IN THE FAR SOUTHEAST LATE IN THE AFTERNOON FOR STORMS
DEVELOPING ALONG THE FRONT.  THE FRONT THEN WILL BECOME
QUASI-STATIONARY AS MORE SUBTROPICAL JET ENERGY COMES INTO THE HIGH
PLAINS FROM THE SOUTHWEST.  H7-85 FRONTOGENESIS AND WARM ADVECTION
WILL BE INCREASING FAIRLY DRAMATICALLY OVERNIGHT NORTH OF THE
SURFACE BOUNDARY...FROM SOUTHEASTERN COLORADO THROUGH SOUTHWEST
KANSAS INTO NWRN OKLAHOMA.  WILL INCREASE POPS THROUGH THE NIGHT
INTO THE 40-50% CATEGORY FOR THE SOUTHWEST HALF OF ZONES.  THE LIFT
SHOULD CONTINUE THROUGH THE FIRST PART OF WEDNESDAY BEFORE WANING
AFTER MIDDAY...HOWEVER, MUCH COOLER AIR WILL BE SETTLING IN AND
TEMPS WILL STRUGGLE TO GET OUT OF THE LOWER 70S OVER MUCH OF THE
AREA WITH REMNANT CLOUDS AND RAIN SHOWERS AROUND.

DAYS 3-7...

THE GFS AND LAST NIGHTS RUN OF THE ECMWF ARE IN FAIRLY DECENT
AGREEMENT WITH THE UPPER LEVEL FLOW PATTERN DURING THE LATTER HALF
OF THIS WEEK INTO THE WEEKEND.  THE STRONG UPPER LEVEL WAVE THAT
PUSHES THE FRONTAL BOUNDARY SOUTH ACROSS THE CENTRAL HIGH PLAINS
TONIGHT AND TUESDAY WILL MOVE INTO EASTERN CANADA DURING WEDNESDAY
NIGHT AND THURSDAY.  IN THE WAKE OF THIS, THE SOUTHERN BRANCH OF THE
WESTERLIES WILL STRENGTHEN WITH THE AXIS OF THE UPPER LEVEL JET
LAYING EAST-WEST ACROSS THE OK/TX PANHANDLES.  WITH THE FRONTAL
BOUNDARY JUST TO OUR SOUTH, THE POTENTIAL FOR SOME ISENTROPICALLY
INDUCED RAINFALL EXISTS OVER OUR SOUTHERN CWA.  HAVE INCREASED THE
AREAL COVERAGE OF POPS OVER THE SOUTHERN HALF OF THE CWA FOR THIS
POSSIBILITY.  WEAK UPPER LEVEL RIDGING RETURNS TO THE PLAINS FOR THE
WEEKEND WITH TEMPERATURES WARMING BACK UP TO ABOVE NORMAL LEVELS.

DURING THE FOLLOWING WEEK, THE LATTER PERIODS OF THE MODELS INDICATE
THE UPPER LEVEL FLOW PATTERN BECOMING FAIRLY ZONAL. NOT A LOT OF
CONFIDENCE IN THE MODEL SOLUTIONS IN THIS TIME PERIOD BUT WILL GO
NEAR NORMAL ON TEMPS AND PRECIP IN 8-10 DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  83  57  72 /  10  20  40  40
GCK  62  82  56  74 /  10  10  40  40
EHA  60  82  56  72 /   0  20  50  50
LBL  65  84  58  72 /  20  30  50  50
HYS  65  81  55  73 /  20   0  30  30
P28  70  88  63  77 /   0  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UMSCHEID/GERARD
Hazardous weather outlook, Sep 12, 3:06 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON SEP 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
306 PM CDT (206 PM MDT) MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM CDT TODAY, EAST OF
A LINE FROM SCOTT CITY TO HUGOTON, INCLUDING THE COMMUNITIES OF
GARDEN CITY, DODGE CITY, LIBERAL, NESS CITY, AND MEADE.
THUNDERSTORMS WILL BE ISOLATED IN NATURE, ALTHOUGH STRONG WIND
SHEAR AND AMPLE LOW LEVEL MOISTURE WILL ALLOW SUPERCELL
THUNDERSTORMS TO EXIST EARLY THIS EVENING THROUGH 10 PM CDT.  LARGE
HAIL OF GOLFBALL SIZE OR LARGER AND AN ISOLATED TORNADO CAN EXIST
WITH ANY SUPERCELL THUNDERSTORMS, MAINLY BETWEEN 6 PM AND 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

TUESDAY, THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS SOUTHEAST OF
A SAINT JOHN TO ASHLAND LINE.  THEN, OVERNIGHT TUESDAY NIGHT, MORE
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF SOUTHWEST
KANSAS.  AT THIS TIME, IT DOES NOT APPEAR THESE THUNDERSTORMS WILL
BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY AFTERNOON AND
NIGHT.  IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL
PRODUCE SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS, PARTICULARLY FROM SCOTT CITY TO
LIBERAL EAST TO A NESS CITY TO DODGE CITY TO MEADE LINE SHOULD BE
ALERT TO RAPID SEVERE THUNDERSTORM DEVELOPMENT AND SPOTTER
ACTIVATION, MAINLY FROM 6 PM TO 10 PM CDT TONIGHT.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:03 PM CDTSevere Thunderstorm WarningDDCClark, Ford42 min
Sep 12, 5:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Sep 12, 6:24 PM CDTTornado WarningDDCEllis36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.